Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Opiod Induced Constipation.... Help

I received spinal fusion surgery a week ago, and left the hospital yesterday. I have not been able to, well, poop. It's been 7 days, and my stomach is painfully distended; despite using laxitives regularly. Apparently, this is common... But I have no idea what to do. It's been explained to me that OxyContin - the medication I've been prescribed and have been receiving since the removal of my epidural - causes the digestive system to sort of shut down. I tried to postpone taking my pills for a few hours to see if my gut would start working again, but I caved in, because the pain I'm experiencing is honestly worse than the prolonged constipation.

What do I do???


  • Sheri76Sheri76 Michigan Posts: 497
    That has always worked well for me, and even too well if I eat too many. Also, drink plenty of water. You may want to give your Dr a call, maybe they will you refer you to something else.....have you tried the over the counter stool softeners yet?
  • SavageSavage United StatesPosts: 5,476
    ...Sheri, above.
    You may want to see your doctor for advice.

    Although it is can be common, severe and prolonged constipation can become a dangerous situation.
    Your primary may have ideas to try, and or may refer to GI specialist, even if for short time to see you through difficult time.

    There are so many new meds out there that are specifically geared toward constipation due to narcotics....and or constipation in general.
    Spine-Health Moderator
    Please read my medical history at: Medical History

  • I've had the issue of being constipated after a prescription of Opioids. What worked best for me is Bragg organic apple cider vinegar. Maybe give that a try? It can't hurt and is healthy for the digestive tract.
  • Hi Arenmadd hope you are doing good after surgery and sorry to hear you are experiencing constipation. You got great advice from everyone as to how to deal with it and for sure get with your Doctor as you as you can. To let it continue will only make things get worse and it can add to lower back pain. I drink lots of water, fruit especially grapes work for me and Miralax.
    A lot of people don't realize the health issues that can develop from constipation so make sure you follow up with the Doctor.
    I was wondering I have never heard that Oxycotin sorta shuts down the digestive system. I know they all do effect our system but were you told or read something that specially points to Oxycotin being different?
    Let us know what you find out and what is going on and I wish you the very best in your recovery.
  • Take Miralax and eat salads everyday. That is standard procedure for people on long term opiates at high amounts. Also, be sure to flush after eliminating in case you clog the toilet. It's much easier to unclog without paper.

    One week of not eliminating is approaching a serious point. You may want to use the same stuff they for colonoscopies to get yourself started and have the doctors number on hand.

  • SavageSavage United StatesPosts: 5,476
    Welcome to Spine-Health
    Please click on link for helpful information!
    Spine-Health Moderator
    Please read my medical history at: Medical History

  • Amitiza is a prescription used for Opioid induced constipation. It works well! I suggest you ask your doctor about it.
    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • Have had the Opoid constipation after all of my surguries, thoigh the recent acdf was the least. I also needed the least amount of Opoids this time too and asked them nto to gI've me da lauren and morphine, if possible. I was shocked they listened because saw on my discharge had only been given morphine 1x. I also know it always lasted at least 1 week, with minimal poop, but at least some peanut sized. I just ate all fruits n veggies along with a once daily milk of magnesia and a stool softener with every meal. If you are not going at all in a few days, call the doc, may give you that stuff they give ya before a colonoscopy if it has gotten to be way too long.
Sign In or Register to comment.